MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 5.0MM TI LOCKING SCREW SELF-TAPPING 14MM; SCREW,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 5.0MM TI LOCKING SCREW SELF-TAPPING 14MM; SCREW,FIXATION,BONE
Model Number 422.402
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional patient¿s identifier: (b)(6).Patient¿s weight is unknown.Additional device product codes: hrs.(b)(4).The screws cold welded to the plate requiring addition burring for removal.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a revision surgery on (b)(6) 2017, to remove a synthes titanium distal femur less invasive stabilization system (liss) plate and thirteen (13) screws, three (3) synthes screwdrivers broke when the surgeon attempted to remove three (3) cold welded / cross threaded screws from the plate.One (1) liss plate along with approximately thirteen (13) unknown screws were initially implanted on an unknown date a few years ago.The patient had a fracture which was slightly distal to the synthes liss femur plate and the plan was to revise the patient to another zimmer plate.Hence the revision surgery was conducted.Based on a previously taken x-ray (unavailable) taken before the revision surgery, the plate and screws all seemed intact and were found intact during surgery.The screws that were cold welded were the only ones that broke / got damaged to remove them during the surgery.The revision procedure was successfully completed with an unknown delay in surgery due to three (3) synthes screwdrivers breaking while removing the three (3) cold welded / cross threaded screws that were stuck to the plate.After the screwdrivers broke, the screws had to be cut out with a big burr.It is unknown if there were any fragments left inside the patient.This report addresses intraoperative issue of three (3) broken screwdrivers and three cold welded / cross threaded screws that were stuck to the plate.The postoperative revision due to patient¿s fracture which was slightly distal to the synthes liss femur plate has been captured under linked complaint (b)(4).Concomitant devices reported: screws (part # unknown, lot # unknown, quantity # 10), liss plate (part # 422.348, lot # 2142869, quantity # 1).This report is for one (1) 5.0mm ti locking screw.This is report 6 of 6 for complaint (b)(4).
 
Additional Manufacturer Narrative
A device history record review was performed for the subject device: part no.: 422.402 lot no.: 2148699 manufacturing location: (b)(4) release to warehouse date: 29.Aug.2005 no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product development investigation was performed for the subject device: the 5.0mm ti locking screw self-tapping 14mm, is available in the less invasive stabilization system (liss).The screw is specifically intended to be used peri-prosthetic based on the screw design.The returned device was examined and the threads on the screw head were found to be deformed.Additionally, it was noted that the distal end of the screw had been cut; fragment not returned.Based on the complaint condition this likely occurred during attempted screw removal of the cold-welded screw.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture): top-level.The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis is possible due to post-manufacturing damage.A device history review, including material and hardness reviews, was performed for the returned device¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.0MM TI LOCKING SCREW SELF-TAPPING 14MM
Common Device Name
SCREW,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7120701
Report Number2939274-2017-50290
Device Sequence Number16499706
Product Code HWC
UDI-Device Identifier10886982215925
UDI-Public(01)10886982215925(10)2148699
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K961413
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number422.402
Device Catalogue Number422.402
Device Lot Number2148699
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2017
Initial Date Received by Manufacturer 11/15/2017
Supplement Date Received by Manufacturer01/10/2018
Initial Report FDA Received Date12/15/2017
Supplement Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR